Alert archive / Ohio / Tornado Warnings in 2017

Tornado Warning 15, NWS Wilmington, OH

May 24, 2017Clinton County, Greene County, Warren County, Ohio

NWS Wilmington, OH issued this tornado warning at May 24, 2017, 7:55 PM EDT for Clinton County, Greene County, Warren County, Ohio. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2017, 7:55 PM EDT (23:55 UTC)
Expired
May 24, 2017, 8:13 PM EDT
In force
18 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Clinton County, OH, Greene County, OH, Warren County, OH

The radar

The Cincinnati radar (KILN), 23 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 7:55 PM EDTTORNADO 04 N Harveysburg, OHBASED ON RADAR DATA, VIDEO EVIDENCE AND EYEWITNESS REPORTS...THE TORNADO APPEARED TO BRIEFLY TOUCH DOWN IN A FARM FIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.9 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

945 
WFUS51 KILN 242355
TORILN
OHC027-057-165-250030-
/O.NEW.KILN.TO.W.0015.170524T2355Z-170525T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington OH
755 PM EDT WED MAY 24 2017

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  Northeastern Warren County in southwestern Ohio...
  Northwestern Clinton County in southwestern Ohio...
  Southwestern Greene County in west central Ohio...

* Until 830 PM EDT.

* At 755 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Waynesville, moving northwest at 20 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Xenia, Bellbrook, Harveysburg, Spring Valley, Caesar Creek State
  Park, Mount Holly and Roxanna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3951 8391 3950 8402 3963 8410 3968 8403
      3965 8393
TIME...MOT...LOC 2355Z 156DEG 20KT 3955 8399 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Hatzos
2 follow-up statements
147 
WWUS51 KILN 250003
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
803 PM EDT WED MAY 24 2017

OHC027-165-250013-
/O.CAN.KILN.TO.W.0015.000000T0000Z-170525T0030Z/
Warren OH-Clinton OH-
803 PM EDT WED MAY 24 2017

...THE TORNADO WARNING FOR NORTHEASTERN WARREN AND NORTHWESTERN
CLINTON COUNTIES IS CANCELLED...
    
The thunderstorm which prompted the warning has moved into Greene 
County. Therefore, the warning has been cancelled.

LAT...LON 3968 8403 3965 8396 3957 8394 3958 8406
      3963 8410
TIME...MOT...LOC 0003Z 155DEG 18KT 3958 8401 

$$

OHC057-250030-
/O.CON.KILN.TO.W.0015.000000T0000Z-170525T0030Z/
Greene OH-
803 PM EDT WED MAY 24 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
SOUTHWESTERN GREENE COUNTY...
    
At 803 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Roxana, moving northwest at 20 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Xenia, Bellbrook, Spring Valley and Roxanna. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3968 8403 3965 8396 3957 8394 3958 8406
      3963 8410
TIME...MOT...LOC 0003Z 155DEG 18KT 3958 8401 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Hatzos
171 
WWUS51 KILN 250013
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
813 PM EDT WED MAY 24 2017

OHC057-250023-
/O.CAN.KILN.TO.W.0015.000000T0000Z-170525T0030Z/
Greene OH-
813 PM EDT WED MAY 24 2017

...THE TORNADO WARNING FOR SOUTHWESTERN GREENE COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

Please report previous tornadoes, wind damage or hail to the National
Weather Service by going to our website at weather.gov/iln and
submitting your report via social media.

LAT...LON 3968 8403 3965 8396 3957 8394 3958 8406
      3963 8410
TIME...MOT...LOC 0011Z 156DEG 20KT 3963 8404 

$$

Hatzos

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at May 24, 3:38 PM EDT, 4 hours 17 minutes earlier.

Area forecast discussion, May 24, 3:38 PM EDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
338 PM EDT Wed May 24 2017

.SYNOPSIS...
An unsettled pattern will be present across the region through
the week. An area of low pressure will meander across the region
through Thursday. Multiple systems will then work across the
area Friday through Tuesday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
An area of low pressure will move into the region this
evening. Showers and some thunderstorms will rotate around this
feature. Precipitation may be heavy at times. With low LCLs
cannot rule out some tornado potential through the early evening
hours. Will continue to mention the severe threat in the HWO and
added additional flash flood risk wording across western
portions of the region.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Showers and isolated thunderstorms will continue to be possible
on Thursday as an area of low pressure meanders across the
region. With the cloud cover associated with the low,
temperatures will struggle to rise and are only expected to make
it into the middle 60s.

As the low moves off out of the area precipitation chances will
taper off Thursday night.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Mid level ridging will push east across the region through the day
on Friday leading to dry conditions and seasonable temperatures. As
the ridge pushes east, a developing southwesterly flow pattern will
allow for occasional mid level short waves to cross the area through
the weekend. This will result in a chance of showers an
thunderstorms Saturday and Sunday with highs both days in the upper
70s.

An upper level low will slowly drop down across the northern Great
Lakes through early next week. As it does, some weak energy will
rotate around it, bringing some lower chances of precipitation
through the rest of the long term period. Temperatures will also
cool off a bit with highs mainly in the low to mid 70s through
Wednesday.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
An area of low pressure will meander across the area through the
TAF period. This will allow for reduced visibilities with
intermittent showers and thunderstorms. The most widespread
coverage of precipitation is expected to be across KCVG and
KLUK. In addition, cigs will be reduced as well especially later
during the overnight hours into the daytime hours on Thursday.

OUTLOOK...MVFR to IFR ceilings likely Thursday with MVFR
visibilities possible. MVFR ceilings, visibilities, along with a
chance of thunderstorms possible Friday night into Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Novak
NEAR TERM...Novak
SHORT TERM...Novak
LONG TERM...JGL
AVIATION...Novak
Hazardous weather outlook, May 24, 5:49 PM EDT, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
549 PM EDT Wed May 24 2017

KYZ099-100-OHZ026-044>046-052>056-062>065-072>074-079>082-088-252200-
Mason-Lewis-Hardin-Logan-Union OH-Delaware-Champaign-Clark-Madison-
Franklin OH-Licking-Greene-Fayette OH-Pickaway-Fairfield-Clinton-
Ross-Hocking-Brown-Highland-Adams-Pike-Scioto-
549 PM EDT Wed May 24 2017

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Tonight.

A deep low pressure system will be present over the region.
Thunderstorms that develop may get some added energy if sunshine is
able to break through the cloud deck. These stronger isolated storms
have the potential to create damaging winds or possibly a weak
tornado through the early evening hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ097-098-OHZ034-035-043-051-061-071-078-252200-
Bracken-Robertson-Mercer-Auglaize-Shelby-Miami-Montgomery-Warren-
Clermont-
549 PM EDT Wed May 24 2017

This Hazardous Weather Outlook is for Northern Kentucky, Southwest
Ohio and West Central Ohio.

.DAY ONE...Tonight.

A deep low pressure system will be present over the region.
Thunderstorms that develop may get some added energy if sunshine is
able to break through the cloud deck. These stronger isolated storms
have the potential to create damaging winds or possibly a weak
tornado through the early evening hours.

Rain may be heavy at times through tonight leading to a flash flood
risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ042-060-070-077-252200-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Darke-Preble-Butler-Hamilton-
549 PM EDT Wed May 24 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

A deep low pressure system will be present over the region.
Thunderstorms that develop may get some added energy if sunshine is
able to break through the cloud deck. These stronger isolated storms
have the potential to create damaging winds or possibly a weak
tornado through the early evening hours.

Rain may be heavy at times through tonight leading to a flash flood
risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 24, 5:41 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Wilmington OH
541 PM EDT WED MAY 24 2017

INZ075-080-KYZ089>091-242215-
Switzerland IN-Ohio IN-Boone KY-Carroll KY-Gallatin KY-
541 PM EDT WED MAY 24 2017

...A STRONG THUNDERSTORM WILL AFFECT OHIO...CENTRAL SWITZERLAND...
EASTERN CARROLL...SOUTHERN BOONE AND GALLATIN COUNTIES UNTIL 615 PM
EDT...

At 541 PM EDT, radar indicated a strong thunderstorm over Florence,
moving north at 10 mph.

STORM HAZARDS INCLUDE...
Winds to 30 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Rising Sun, Warsaw, Florence, Kentucky Speedway, Glencoe, Fairview,
Sparta, Patriot, Ethridge, Center Square, Aberdeen, Interstate 71 at
US Route 127, Steele Bottom, Markland, East Enterprise, Rabbit Hash,
Allensville, Quercus Grove, Mount Sterling and North Landing.

This includes I-71 in Kentucky between mile markers 55 and 64.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3895 8484 3872 8478 3872 8480 3871 8481
      3870 8483 3871 8483 3870 8484 3868 8502
      3889 8512
TIME...MOT...LOC 2141Z 164DEG 8KT 3878 8494

Haines
Local storm report, May 24, 5:49 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
549 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     FLASH FLOOD      4 WNW ROSS              39.33N 84.72W
05/24/2017                   BUTLER             OH   TRAINED SPOTTER

            FLOWING WATER REPORTED OVER A PORTION OF CINCINNATI
            BROOKVILLE ROAD NEAR SHANDON.

&&

KC
Special weather statement, May 24, 6:04 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Wilmington OH
604 PM EDT WED MAY 24 2017

OHZ060-070-077-242230-
Hamilton OH-Butler OH-Preble OH-
604 PM EDT WED MAY 24 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HAMILTON...
SOUTHEASTERN PREBLE AND CENTRAL BUTLER COUNTIES UNTIL 630 PM EDT...

At 604 PM EDT, radar indicated a strong thunderstorm over Bridgetown,
moving north at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 30 mph...
Pea size hail...

Locations impacted include...
Cincinnati, Hamilton, Fairfield, Oxford, Forest Park, Trenton,
Springdale, North College Hill, Cheviot, Mount Healthy, Finneytown,
Ross, Camden, Seven Mile, Taylor Creek, Bridgetown, Williamsdale,
Pleasant Hills, Dry Ridge and Skyline Acres.

This includes the following Interstates...
 I-74 in Ohio between mile markers 9 and 19.
 I-75 in Ohio between mile markers 4 and 5.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3964 8473 3964 8448 3959 8448 3959 8446
      3911 8454 3912 8469
TIME...MOT...LOC 2204Z 178DEG 12KT 3915 8462

Haines
Special weather statement, May 24, 7:42 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Wilmington OH
742 PM EDT WED MAY 24 2017

OHZ053-054-250015-
Madison OH-Clark OH-
742 PM EDT WED MAY 24 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLARK AND WEST
CENTRAL MADISON COUNTIES UNTIL 815 PM EDT...

At 741 PM EDT, radar indicated a strong thunderstorm near London,
moving north at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
London, Choctaw Lake, Brighton, Newport and Interstate 70 at State
Route 56.

This includes I-70 in Ohio between mile markers 68 and 75.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3982 8342 3981 8359 4001 8359 4001 8344
TIME...MOT...LOC 2341Z 169DEG 19KT 3990 8350

Hatzos

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 5:02 PM EDTAreal Flood AdvisoryILNButler, Hamilton3 hr
May 24, 5:07 PM EDTFlash Flood WatchILNButler, Darke, Hamilton, Preble18 hr
May 24, 5:25 PM EDTFlash Flood WarningILNButler, Hamilton6 hr
May 24, 5:54 PM EDTFlash Flood WarningILNButler, Hamilton6 hr
May 24, 6:04 PM EDTSpecial Weather StatementILNButler, Hamilton26 min
May 24, 6:20 PM EDTTornado WarningILNPreble12 min
May 24, 7:04 PM EDTAreal Flood AdvisoryILNButler, Montgomery, Preble, Warren5 hr
May 24, 7:09 PM EDTAreal Flood AdvisoryILNDarke, Mercer6 hr
May 24, 7:42 PM EDTSpecial Weather StatementILNMadison33 min

Nearby

Tornado Warnings in Ohio, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.